Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 191, NWS Paducah, KY

May 31, 2012Hopkins County, Webster County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at May 31, 2012, 3:59 PM CDT for Hopkins County, Webster County, Kentucky. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2012, 3:59 PM CDT (20:59 UTC)
Expired
May 31, 2012, 4:30 PM CDT
In force
31 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hopkins County, KY, Webster County, KY

What was reported inside it

TimeReportWhereRemark
May 31, 4:11 PM CDTHAIL 0.752 S Dixon, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:34 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

483 
WUUS53 KPAH 312059
SVRPAH
KYC107-233-312130-
/O.NEW.KPAH.SV.W.0191.120531T2059Z-120531T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
359 PM CDT THU MAY 31 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HOPKINS COUNTY IN NORTHWEST KENTUCKY...
  WEBSTER COUNTY IN NORTHWEST KENTUCKY...

* UNTIL 430 PM CDT.

* AT 357 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR PROVIDENCE....MOVING NORTHEAST AT
  45 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  DIXON...SEBREE...NEBO AND SLAUGHTERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3731 8776 3746 8789 3764 8754 3753 8739
TIME...MOT...LOC 2059Z 235DEG 38KT 3743 8773
WIND...HAIL 60MPH 1.00IN

$$
1 follow-up statement
922 
WWUS53 KPAH 312112
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
412 PM CDT THU MAY 31 2012

KYC107-312122-
/O.CAN.KPAH.SV.W.0191.000000T0000Z-120531T2130Z/
HOPKINS KY-
412 PM CDT THU MAY 31 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOPKINS COUNTY IN
NORTHWEST KENTUCKY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3749 8749 3747 8754 3746 8760 3743 8766
      3753 8776 3764 8754 3755 8741
TIME...MOT...LOC 2112Z 228DEG 36KT 3751 8764

$$

KYC233-312130-
/O.CON.KPAH.SV.W.0191.000000T0000Z-120531T2130Z/
WEBSTER KY-
412 PM CDT THU MAY 31 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
WEBSTER COUNTY IN NORTHWEST KENTUCKY UNTIL 430 PM CDT...

AT 410 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR DIXON...OR 8 MILES NORTHEAST OF
PROVIDENCE...MOVING NORTHEAST AT 40 MPH.

LAT...LON 3749 8749 3747 8754 3746 8760 3743 8766
      3753 8776 3764 8754 3755 8741
TIME...MOT...LOC 2112Z 228DEG 36KT 3751 8764
WIND...HAIL 60MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:26 PM CDT, 33 minutes earlier.

Area forecast discussion, May 31, 3:26 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
326 PM CDT THU MAY 31 2012

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 325 PM CDT THU MAY 31 2012

SCATTERED THUNDERSTORMS ARE INCREASING THIS MID AFTERNOON...
GENERALLY ALONG AND SOUTHEAST OF THE OHIO RIVER. THE ATMOSPHERE HAS
GROWN VERY UNSTABLE IN THIS REGION DUE TO STRONG DAYTIME HEATING. IN
ADDITION...A PRE FRONTAL BOUNDARY IS MOVING SOUTHEAST ACROSS THE
SAME REGION...AND 0 TO 6 KM BULK SHEAR VALUES ARE RUNNING UP AROUND
40 KTS. THE SHEAR SHOULD LEAD TO SOME ROTATING UPDRAFTS...WITH SFC
BASED LI VALUES RUNNING IN THE -4 TO -8 RANGE. DAMAGING WIND GUSTS
AND HAIL WILL BE THE PRIMARY CONCERNS WITH THIS ACTIVITY...BUT AN
ISOLATED TORNADO OR TWO CANNOT BE RULED OUT. THERE MAY ALSO BE SOME
STORM DEVELOPMENT LATE TODAY AND EARLY THIS EVENING AHEAD OF THIS
BAND OF STORMS. MOST THUNDERSTORM ACTIVITY SHOULD MIGRATE SOUTHEAST
OF THE FORECAST AREA BY AROUND SUNSET THIS EVENING.

BY AROUND THE MIDNIGHT HOUR...SFC WINDS WILL BE FROM THE NW AND THE
ATMOSPHERE SHOULD BE STABLE ENOUGH FOR JUST SHOWERS...WHICH ARE
EXPECTED TO DIMINISH RAPIDLY FROM THE WEST OVERNIGHT BEHIND A COLD
FRONT...WITH A SMALL POSSIBILITY OF SOME WRAPAROUND SHOWERS IN SRN
IL/SWRN IND. AS THE MID/UPPER LEVEL LOW DEPARTS THE AREA TO THE
EAST...WINDS ARE EXPECTED TO STAY STEADY OUT OF THE NW DURING THE
DAY FRI AS CLOUDINESS DIMINISHES. MEASURABLE PCPN IS NOT EXPECTED IN
THE CYCLONIC FLOW OVER THE PAH FORECAST AREA ON SAT THE SAT NIGHT.

ESPECIALLY WITH RECENT ABOVE NORMAL TEMPS...FRI/FRI NIGHT WILL
SEEM MIGHTY COOL...FOLLOWED BY A GRADUAL REBOUND FOR THE LATTER
HALF OF THE WEEKEND.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 325 PM CDT THU MAY 31 2012

THE COMBINATION OF A SURFACE TROF WORKING EASTWARD INTO SOUTHEAST
MISSOURI ALONG WITH AN UPPER LEVEL DISTURBANCE IN THE NORTHWEST FLOW
ALOFT COULD GENERATE SMALL PRECIP CHANCES OVER OUR FAR WESTERN
COUNTIES STARTING SUNDAY AFTERNOON. FROM SUNDAY NIGHT THROUGH MONDAY
NIGHT PRECIP CHANCES WILL MIGRATE NORTH AND EAST ACROSS THE CWA AS
THE OVERALL SYNOPTIC SCENARIO CONTINUES. THROUGH THIS PERIOD
HOWEVER...THE BEST PRECIP CHANCES WILL CONTINUE OVER THE SOUTHWEST
SECTIONS OF OUR CWA.

FROM TUESDAY THROUGH WEDNESDAY NIGHT THE REGION SHOULD REMAIN PRECIP
FREE AS HIGH PRESSURE SLIDES SOUTHWARD ACROSS THE LOWER OHIO VALLEY.
FOR THURSDAY AND BEYOND PRECIP CHANCES RETURN TO THE FORECAST AS
ANOTHER STORM SYSTEM DEVELOPS SOUTHEAST INTO OUR CWA OUT OF THE
NORTHERN PLAINS. WITH THIS SYSTEM PRECIP CHANCES SHOULD AGAIN BE
GREATEST ACROSS THE WESTERN SECTIONS OF OUR CWA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 325 PM CDT THU MAY 31 2012

SFC LOW PRESSURE OVER THE PAH FORECAST AREA WAS MOVING ENE AHEAD
OF AN IMPULSE OF ENERGY IN THE MID LEVELS. THIS WILL RESULT IN A
FEW BROKEN LINES OF SHOWERS AND TSTMS MOVING EWD ACROSS THE REGION
THIS AFTERNOON...AFFECTING TERMINALS MAINLY EAST OF THE MS RIVER.
BRIEF IFR VSBYS AND GUSTY WINDS ABOVE 20 KTS ARE POSSIBLE IN
STORMS. A SUBSTANTIAL WIND SHIFT WILL OCCUR OVER THE WRN TWO
THIRDS OF THE REGION THIS AFTERNOON AS A COLD FRONT MOVES THROUGH.
NWRLY LOW LEVEL WINDS WILL DOMINATE FROM MID EVENING ON. IFR CIGS
APPEAR POSSIBLE IN THE NRN HALF OVERNIGHT IN THE WRAP AROUND
CIRCULATION. THIS WILL BE FURTHER EVALUATED FOR INCLUSION IN THE
TAFS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

NEAR TERM...GM
SHORT TERM...DB
LONG TERM....JP
AVIATION...DB
Hazardous weather outlook, May 31, 3:14 AM CDT, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
314 AM CDT THU MAY 31 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
314 AM CDT THU MAY 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...AS A DEVELOPING LOW PRESSURE SYSTEM TRACKS ALONG THE
OHIO RIVER AND DRIVES FIRST A WARM FRONT...AND THEN A COLD
FRONT...THROUGH THE QUAD STATE.

THE BEST SEVERE THREAT WILL BE NEAREST THE LOW PRESSURE
CENTER...WHERE ISOLATED TORNADOES ARE POSSIBLE...MAINLY ALONG THE TRIPLE
POINT IN THE VICINITY OF THE WARM FRONT. MULTI-CELLULAR LINE
SEGMENTS MAY DEVELOP ALONG AND AHEAD OF THE TRAILING COLD FRONT
IN THE WARM SECTOR...WITH DAMAGING WINDS THE PRIMARY THREAT
ASSOCIATED THERE. SURFACE INSTABILITY MAY BE LIMITED AND CAPPED BY
CONVECTIVE CLOUD DEBRIS THOUGH.

LOCALLY HEAVY RAINS AND FREQUENT LIGHTNING WILL ALSO ACCOMPANY
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER CHANCE OF STORMS IS FORECAST SUNDAY NIGHT THROUGH MONDAY
NIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS
REQUESTED THIS AFTERNOON.

In the hours before

Local storm report, May 31, 2:49 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
249 PM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             GIDEON                  36.45N 89.91W
05/31/2012  E0.88 INCH       NEW MADRID         MO   TRAINED SPOTTER

&&

DLL
Local storm report, May 31, 2:56 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
256 PM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             GIDEON                  36.45N 89.91W
05/31/2012  E1.00 INCH       NEW MADRID         MO   TRAINED SPOTTER

&&

DLL
Local storm report, May 31, 3:02 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
302 PM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             PORTAGEVILLE            36.43N 89.70W
05/31/2012  E1.00 INCH       NEW MADRID         MO   EMERGENCY MNGR

&&

DLL
Local storm report, May 31, 3:55 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
355 PM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             ROCKPORT                37.88N 87.05W
05/31/2012  E1.00 INCH       SPENCER            IN   TRAINED SPOTTER

&&

DLL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:03 PM CDTAreal Flood AdvisoryPAHHenderson3 hr
May 31, 3:25 PM CDTSevere Thunderstorm WarningPAHCarlisle, Hickman35 min
May 31, 3:29 PM CDTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Hopkins, Webster31 min
May 31, 3:54 PM CDTSevere Thunderstorm WarningPAHDaviess36 min
May 31, 4:14 PM CDTSevere Thunderstorm WarningPAHGraves, Hickman46 min
May 31, 4:58 PM CDTSevere Thunderstorm WarningPAHCalloway, Graves32 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.